Drug-induced vasculitis is an inflammation of blood
vessels caused by the use of various pharmaceutical
agents. Vasculitis causes changes in the walls of blood
vessels, including thickening, weakening, narrowing
and scarring. Inflammation can be short-term (acute) or
long-term (chronic) and can be so severe that the tissues
and organs supplied by the affected vessels do not get
enough blood. The shortage of blood can result in organ
and tissue damage, even death. Drug-induced vasculitis
is the most common form of vasculitis. The differential
diagnosis between drug-induced and idiopathic vasculitic
conditions may be difficult in the individual patient.
Withdrawal may be helpful to distinguish between these
syndromes. Withdrawal of the offending agent alone is
often sufficient to induce prompt resolution of clinical
manifestations, obviating the need for immunosuppressive and anti-inflammatory drugs. Increasing understanding of the pathophysiological characteristics of all inflammatory vasculitides should lead to better diagnostic and therapeutic approaches to drug-induced vasculitis.